sutures newsletter

PRODUCED BY AND FOR MEMBERS OF THE DEPARTMENT OF SURGERY August 2012 Issue | Archived Issues

Physician honors

- George Berci, MD, FACS

- Philip K. Frykman, MD, PhD, FACS, FAAP

- Hyung L. Kim, MD


Congenital heart disease expert joins Cedars-Sinai Heart Institute

Evan Zahn, MD, an expert in treating children born with life-threatening structural heart problems, has joined the Cedars-Sinai Heart Institute to advance the study of congenital heart disease and develop more minimally invasive treatments.


Upcoming CME conferences


Grand rounds

Click here to view upcoming grand rounds.

Share Your News

Know an interesting colleague we should profile? A story we should tell? Submit your ideas, meetings and events for consideration.

Click here to submit your news to Sutures

FDA updates regarding Zofran, Ampyra

Pharmacy focus

Ondansetron (Zofran®) and QT prolongation

According to the U.S. Food and Drug Administration, preliminary results from a recent clinical study suggest that a 32 mg single intravenous dose of ondansetron (Zofran®, ondansetron hydrochloride and generics) may affect the electrical activity of the heart (QT interval prolongation), which could predispose patients to develop an abnormal and potentially fatal heart rhythm known as torsades de pointes.

Ondansetron is in a class of medications called 5-HT3 receptor antagonists. It is used to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy and surgery.

GlaxoSmithKline has announced changes to the Zofran drug label to remove the 32 mg single intravenous dose. The updated label will state that ondansetron can continue to be used in adults and children with chemotherapy-induced nausea and vomiting at the lower intravenous dose recommended in the drug label, a dose of 0.15 mg/kg administered every four hours for three doses; however, no single intravenous dose should exceed 16 mg. Information from the new clinical study will be included in the updated drug label.

Click here to read the MedWatch safety alert.

Dalfampridine (Ampyra®) and seizure risk for multiple sclerosis patients

Using information received from post-market adverse event reports, the FDA recently evaluated seizure risk in multiple sclerosis patients taking dalfampridine (Ampyra®). The majority of seizures happened within days to weeks after starting the recommended dose and occurred in patients having no history of seizures, according to the agency. The FDA is updating the drug label to clarify recommendations.

Ampyra was approved to improve walking in patients with MS. Seizures are a known side effect of Ampyra, and seizure risk increases with higher blood levels of the drug. Ampyra is eliminated from the body through the kidneys, and patients with kidney impairment may develop higher blood levels of the drug, thereby increasing their seizure risk.

The FDA reminds healthcare professionals that Ampyra should not be used in patients with a history of seizures or who have moderate to severe renal (kidney) impairment (measured as creatinine clearance [CrC] less than or equal to 50 mL/min).

Click here to read the MedWatch safety alert.